Aleve Cold and Sinus

Name: Aleve Cold and Sinus

What is Aleve Cold and Sinus (naproxen and pseudoephedrine)?

Naproxen is a nonsteroidal anti-inflammatory drug (NSAID). Naproxen works by reducing hormones that cause inflammation and pain in the body.

Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

Naproxen and pseudoephedrine is a combination medicine used to treat stuffy nose, sinus congestion, headache, fever, and minor aches and pains caused by the common cold or flu.

Naproxen and pseudoephedrine may also be used for purposes not listed in this medication guide.

How should I take Aleve Cold and Sinus (naproxen and pseudoephedrine)?

Use exactly as directed on the label, or as prescribed by your doctor. Do not take this medicine in larger amounts or for longer than recommended. Use the lowest dose that is effective in treating your condition.

Do not crush, chew, or break the tablet. Swallow it whole.

Take this medicine with a full glass of water.

Take with food or milk if this medicine upsets your stomach.

If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.

Call your doctor if you have a fever lasting longer than 3 days, or if your symptoms do not improve after 7 days of taking this medicine.

Store at room temperature away from moisture and heat.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Usual Adult Dose for Analgesic/Antipyretic

Extended-release: naproxen 220 mg-pseudoephedrine 120 mg orally every 12 hours.

Liver Dose Adjustments

Data not available

Precautions

Patients with a hypersensitivity (angioedema, bronchospasm, urticaria, or rhinitis) to aspirin or other nonsteroidal anti-inflammatory agents (NSAIDs) may be cross sensitive to naproxen. Patients with the "triad" of asthma, nasal polyps, and aspirin or other NSAID hypersensitivity are at particular risk. Both types of reactions have the potential of being fatal. The use of naproxen is considered contraindicated in these patients.

Naproxen-pseudoephedrine should not be used in patients taking a prescription monoamine oxidase inhibitor (MAOI) (certain drugs for depression, psychiatric, or emotional conditions, or Parkinson's disease), or for 2 weeks after stopping the MAOI drug.

The medication guide for NSAIDs published by the FDA advises not to take an NSAID medicine for pain right before or after heart bypass surgery.

In addition, renal function may be further compromised by the use of naproxen in patients with renal dysfunction, heart failure, hypovolemia, cirrhosis, nephrotic syndrome, or hypoalbuminemia. Renal blood flow in patients with renal dysfunction, edematous disorders, or hypovolemic states is dependent upon renal prostaglandin synthesis. If naproxen must be used, periodic monitoring of renal function is recommended. Naproxen is not recommended for use in patients with moderate to severe renal impairment (CrCl <30 mL/min).

Anemia has been reported in patients receiving NSAIDs, including naproxen. This may be due to fluid retention, GI loss, or an effect upon erythropoiesis. Patients on long-term treatment with NSAIDs, including naproxen, should have their hemoglobin and hematocrit checked if they exhibit any signs or symptoms of anemia. NSAIDs inhibit platelet aggregation and there are reports of prolonged bleeding time in some patients. Naproxen does not generally affect platelet counts, prothrombin time (PT), or partial thromboplastin time (PTT). Patients taking naproxen who may be adversely affected by alterations in platelet function, such as those with coagulation disorders or patients receiving anticoagulants, should be carefully monitored.

Severe hepatic reactions, including jaundice and cases of fatal hepatitis, have been reported with naproxen as with other nonsteroidal anti-inflammatory drugs. Borderline elevations of one or more liver tests may occur in up to 15% of patients receiving NSAIDs. If abnormal liver tests persist or worsen, if clinical signs and symptoms consistent with liver disease develop, or if systemic manifestations occur (e.g., eosinophilia, rash, etc.), naproxen should be discontinued.

Serious gastrointestinal toxicity, such as bleeding, ulceration, and perforation, can occur at any time with or without warning symptoms, in patients receiving NSAID therapy chronically. Symptomatic upper gastrointestinal (GI) ulcers, gross bleeding, or perforation appear to occur in approximately 1% of patients treated for 3 to 6 months, and in about 2% to 4% of patients treated for one year. However, even short-term therapy is not without risk. Only 1 in 5 patients who develop a serious upper GI adverse event on NSAID therapy is symptomatic. Caution should be exercised when using NSAIDs in the elderly and debilitated, because most of the spontaneous reports of fatal GI adverse events are in this population. To minimize the potential risk for an adverse GI event, the lowest effective dose should be used for the shortest possible duration. Patients with a prior history of peptic ulcer disease and/or gastrointestinal bleeding and who use NSAIDs have a greater than 10-fold risk of developing a GI bleeding than patients with neither of these risk factors. Additionally, other co-therapies or comorbid conditions may increase the risk of GI bleeding, such as: treatment with oral corticosteroids, treatment with anticoagulants, longer duration of NSAID therapy, smoking, alcoholism, older age, and poor general health status.

An increased risk of cardiovascular events has been observed in the preliminary data analysis of a clinical trial involving the use of naproxen in patients at risk of developing Alzheimer's disease, when compared to placebo. In the meantime until the full review of scientific information on naproxen is completed, the FDA has issued a statement advising that patients taking over-the-counter naproxen products should not exceed the recommended doses of naproxen (220 mg twice daily) and should not take naproxen for longer than ten days unless a physician directs otherwise.

Patients should be advised to avoid concomitant use of naproxen-containing products since they all circulate in the plasma as naproxen anion. Likewise, the use of other products containing pseudoephedrine should be avoided.

Because of the potential to cause gastrointestinal bleeding, renal failure, high blood pressure, and heart failure, naproxen meets the Beers criteria as a medication that is potentially inappropriate for use in older adults.

Pseudoephedrine may cause hypertension or arrhythmias in susceptible individuals. Naproxen-pseudoephedrine should be used with caution in patients with preexisting hypertension and/or ischemic heart disease.

Naproxen-pseudoephedrine should be used with considerable caution in patients with hyperthyroidism, diabetes mellitus, closed-angle glaucoma, or urinary retention due to an enlarged prostate.

Patients should be advised to stop taking naproxen-pseudoephedrine if they develop an allergic reaction, become nervous, dizzy, or sleepless, develop heartburn, their nasal congestion lasts more than 7 days, symptoms persist, get worse, new or unexpected symptoms appear, have difficulty swallowing the tablet or it feels stuck in the throat, develop stomach pain with use of this product, or the fever lasts for more than 3 days.

The FDA has not approved use of over-the-counter cough and cold medications to children aged less than 2 years, and proper dosing for children in this age group has not been studied. Clinicians should be aware of the risk for serious illness or fatal overdose from administration of cough and cold medications to children aged less than 2 years. Clinicians should be certain that caregivers understand 1) the importance of administering cough and cold medications only as directed and 2) the risk for overdose if they administer additional medications that might contain the same ingredient.

Dialysis

Data not available

Naproxen / pseudoephedrine Breastfeeding Warnings

Naproxen is excreted into human milk in very small amounts. The manufacturer recommends that due to the potential for serious adverse reactions in nursing infants (prostaglandin-inhibiting effect on neonates), the use in nursing women should be avoided. Pseudoephedrine is excreted into human milk. The effects in the nursing infant are unknown. The American Academy of Pediatrics considers pseudoephedrine to be compatible with breast-feeding.

(web3)